Thinking about methotrexate

Posted Wed 7 Apr 2021 18.52 by Esssbeeee (edited Wed 7 Apr 2021 18.55 by Esssbeeee)

So I have scalp psoriasis which is causing my hairline to recede and plaque psoriasis above my abdomen. I've had it for over 10 years now and I've now stopped using topical Ointments after I noticed my hair was falling out last summer. My psoriasis spread across the soles of my feet and I've now developed guttate psoriasis on my arm too. I've also got inverse psoriasis around the groin. Since stopping topical ointments, I've survived on moisturiser and oils for my scalp and as you can imagine with no real benefit. I've tried the autoimmune diet but don't have the self control to see it through. My hair loss is becoming a serious problem especially since I've only just turned 20 and am returning to uni next year and would like not to worry about my psoriasis during my final year. I'm seriously considering methotrexate as my next treatment as nothing seems to be helping anymore. If anyone has any advice or would like to share their experience with methotrexate, please feel free to.

Posted Wed 7 Apr 2021 20.16 by MjMiddleton33

Hi Esssbeeee, I have tried methotrexate on 2 separate occasions and worked really well for me and my Psoriasis, the first time was the tablets taken once a week and then 2nd the injection. (I have Psoriasis on a large part of my body and have found Aveno lotion to help although over the last 6 months I have switched to Vassaline Coca Butter. I've found this doesn't dry my skin out and only pay about £2 for a 500ML bottle) Although this worked really well, for 2 days after I felt quite ill, felt sick and felt like my stomach was empty all the time. I found I was eating and drinking more which seemed to help however only temporarily and I would then feel poorly again. I

Posted Wed 7 Apr 2021 22.09 by Esssbeeee

Hi MjMiddleton, did you face any other side effects? in all honesty, the only one I am worried about is further hair loss. But, I've also read it could help clear scalp psoriasis and therefore your hair could grow back. How well did it clear up as in did the scars remain or were they gone too? I'd love to know more about how long you were on it for and why you switched to injections, Also, during the time you were off it, did you find your psoriasis came back stronger?

Posted Thu 8 Apr 2021 16.28 by MjMiddleton33

Hi Esssbeeee so I remember being on it for about 8-10 weeks and noticed my skin had cleared up completely as well as my scalp psoriasis and had very little scaring. I was at the stage where in the summer I was confident to not be wearing a t-shirt. How bad is your Psoriasis on your head, would that be stopping your hair from growing through the Psoriasis plaques? I have always struggled to be able to swallow tablets even Methotrexate where the tablets are tiny so I asked to have the injections and didn't mine injecting myself around my stomach area however I felt the same sickness and would rather have the redness and flakiness than feel awful! Both times I have had Methotrexate I had the same symptoms, each time I stopped my Psoriasis came back very quickly, however with other drugs I have had in the past, Cyclosporine and Leflunomide, the Methotrexate really helped clear my skin up and would continue but for the side affects. I am convinced the last time I stopped the tablets it caused the Psoriaric Arthritis I also now suffer with. I have not seen a dermatologist or a Rhumeotologist for well over a year now, however I really want to push to having Cyclospine as I believe they now do a liquid which would be easier for me to take and also when I was younger I don't remember having any real side affects. With the weather getting warmer I find my Psoriasis improves but when I could I did have some sunbed treatments which stopped my skin being so flaky Hope this helps

Posted Fri 9 Apr 2021 12.49 by Steview
A P sufferer for over 30 years, through good and bad times.

Hi, I had ten years of decent clearence taking mtx tablets. It came with side effects I.e nausea and drowsyness. As far as hair loss, I didn't really notice that but I lost quite a lot whilst on acitretin before Mtx. Of course not all meds work the same for everyone but if it works for you and your blood tests are fine plus you can cope with any side effects then it is worth a try. Good luck.

Posted Sat 10 Apr 2021 09.42 by Matt1972

Currently on methotrixate. Once a week tablets. Been on for 2 years. I still have patches of p on my legs and elbows, but nothing like the coverage I had a few years ago. You do feel nausea on the day you take them and don't drink alcohol the day before and after you have the tablets. If you are going to the dermatologist for the first time, they may try other treatments first. Light treatment, acritretin... which did cause hair loss and cyclosporin, which actually made me more Hairy bizarrely. You can only take cyclosporin for about 9 months but it does work. After that its biological injections which are expensive. It's what i think I will end up on. Good luck.

Posted Sat 10 Apr 2021 15.07 by Esssbeeee

Hi MJMiddleton I think my scalp psoriasis is fairly bad as it covers I'd say 80% or more of my scalp and I think my scalp psoriasis is definitely stopping my hair from growing. Also, does the nausea remain throughout your course of methotrexate or does it sort of ease out after a couple of weeks or months? And do you think it would be okay to take it for a year or longer? And the fact that you now suffer with arthiritis is another one of the things that scare me as I have read stories of how it got worse after they stopped taking the drug and had to go on an even stronger drug.

Posted Sat 10 Apr 2021 15.17 by Esssbeeee

Hi Matt, thanks for your help. I'm happy the majority has cleared up for you. I know this sounds a bit silly but if you were to take them at night before sleeping, would that not help avoid the nausea you face? Never drank alcohol before and don't plan to so I should be okay in that sense I have been to the dermatologist before but only for topical ointments and not for any oral medication or injections. Wish you all the best.

Posted Sat 10 Apr 2021 15.23 by Esssbeeee

Hi Steview, I think from what I've read so far, I will definitely be avoiding acitretin because I don't fancy ending up bald before 22. :D Might think about cyclosplorin because Matt said it made him hairier though lol. Were the side effects you faced daily or was it only when you took the pills and also after the 10 years on mtx, did you have to move on to something stronger and also roughly how long did the clearance remain after you came off it. I know its a lot and I'd appreciate any help. Thanks

Posted Mon 12 Apr 2021 09.09 by Matt1972

Hi Esssbeeee In response to your question. Yes, I have taken methotrixate at night before I get in bed. Found sometimes I could not sleep because of the nausea. It's weird. some weeks the tablets don't bother me on the day I take them, other times I feel like crap most of the day. The nausea is not constant though. They have worked pretty well. Been on them 2 years now, but there's a few areas of p that I have on my back and legs that were not there 6 months ago. I got completely clear on cyclosporin for most of the 9 months i was on it. Everyones a bit different though. When you see your dermatologist he/she should go through any options with you.

To take part, sign in or register with us

We use cookies to help us provide you with a better service, but do not track anything that can be used to personally identify you. If you prefer us not to set these cookies, please visit our Cookie Settings page or continue browsing our site to accept them. Close